MAUDE Adverse Event Report: COOK INC COOK SPECTRUM TURBO-JECT; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC COOK SPECTRUM TURBO-JECT; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number G34548
Medical Device Problem Codes Crack (1135); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/10/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a turbo-ject double lumen minocycline/rifampin over-the-wire power-injectable peripherally inserted central catheter (picc) had cracked.The double lumen device had been placed in the basilic vein on (b)(6) 2021.It was removed and re-wired on (b)(6) 2021.Additional information has been requested but was not available at the time of this report.
 
Additional Manufacturer Narrative
Device name: turbo-ject® double lumen minocycline/rifampin over-the-wire power-injectable picc.Occupation: manager.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation.Hospital(b)(6) (united states) informed cook that on 10dec2021 the picc in a upicds-4.0-ct-nt-abrm-1111 (turbo-ject® double lumen minocycline/rifampin over-the-wire power-injectable picc) from lot 14088667 was cracking.The product was placed 08nov2021 then removed and replaced on 10dec2021.Reviews of the complaint history, device history record (dhr), quality control, and instructions for use (ifu), were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhr for the reported complaint device lot (14088667) and the related subassembly lots revealed no related non-conformance.A database search identified one other event reported on lot 14088667 for the same failure mode.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in field.Cook also reviewed product labeling.The product ifu, [t_upicabrmtt_rev1] ¿cook spectrum turbo-ject peripherally inserted central venous catheters with micropuncture peel-away introducers,¿ provides the following information to the user related to the reported failure mode: intended use: ¿the maximum pressure limit setting for power injectors used with the spectrum turbo-ject picc may not exceed 325 psi and the flow rate may not exceed the maximum flow rate indicated, as shown on the following table.¿ warnings ¿-the safe and effective use of turbo-ject picc lines with power injector pressures set above 325 psi has not been established.-do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.-to safely use turbo-ject picc lines with a power injector, the technician/health care professional must verify: the catheter lumen has ¿ct¿ on the hub to indicate the lumen is power injectable.Prior to use that the maximum pressure limit is set at or below 325 psi and that the maximum flow rate is at or below that which is listed on the catheter.Dynamic and statis pressure test results are shown in the following table.[4fr single hub has a 0.76 ml priming volume, 5ml/sec labeled flow rate, 177 psi maximum flow, 226 psi 37 degrees celsius average static burst water pressure, 217-233 psi 37 degrees celsius range static burst pressure.] *maximum flow rate pressures are determined with pump safety cut-off set at 325 psi, using contrast media with a viscosity of 11.8 cp.**static burst pressure is the failure point of the catheter when totally occluded.Warning: power injector machine pressure limiting feature may not prevent over pressurization of an occluded catheter.¿ precautions.-if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.-patient movement can case catheter tip displacement.Catheters places via an antecubital vein have shown tip movement of up to 10 cm with motion of the extremity.-catheter size should be as small as the use will allow.Instructions for use.Power injection procedure.¿3.Remove any injection/needless caps from the spectrum turbo-ject picc.4.Attach a 10ml (or larger) syringe filled with sterile normal saline to the hub of the extension tube to be used for power injection.5.Ensure adequate blood return and flush catheter vigorously with the entire 10 ml of sterile normal saline to ensure lumen patency.Warning: failure to ensure patency of the catheter lumen prior to injection may result in catheter failure.6.Remove syringe and attach power injection device to the catheter using the manufacturer¿s recommendations.7.Conduct study using the power injector, making sure not to exceed the maximum flowrate or pressure limit for the catheter.8.Disconnect the power injection device and flush the catheter again with 10 ml of sterile normal saline.9.Place a new injection/needleless cap on the spectrum turbo-ject picc, flush and lock the catheter with saline or heparinized saline per institutional protocol.¿ how supplied ¿supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if packaging is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿.Based on the available information, no device return, and the results of the investigation, cook has concluded that product issue is related to device design.Appropriate measures have been taken to address this failure mode.This product failure was previously investigated under capa 154487.The capa investigation found that the root cause is related to inadequate flexural strength in a previous hub design change.Investigation further found that the devices were manufactured to specification and there was no evidence of lot-related issues.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
COOK SPECTRUM TURBO-JECT
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key13064052
Report Number1820334-2021-02732
Device Sequence Number4154050
Product Code LJS
UDI-Device Identifier00827002345485
UDI-Public(01)00827002345485(17)230414(10)14088667
Combination Product (Y/N)Y
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K133634
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/14/2023
Device Model NumberG34548
Device Catalogue NumberUPICDS-4.0-CT-NT-ABRM-1111
Device Lot Number14088667
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/10/2021
Supplement Date Received by Manufacturer09/12/2022
Initial Report FDA Received Date12/22/2021
Supplement Report FDA Received Date10/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown